The Regina Police Service is warning the public about the effects of consuming illicit drugs, in the wake of the discovery of a concerning substance tested at the Newo Yotina Friendship Center’s drug checking site in Regina. The tested substance, which is believed to have been sold as fentanyl, was found to contain both fentanyl and xylazine, a combination which presents a heightened risk of overdose and death.
Xylazine is a tranquilizer used in veterinary medicine, and lowers heart rate, blood pressure, and affects breathing. It causes sedation, muscle relaxation, and unconsciousness. Its effects cannot be reversed by administering naloxone.
It is believed this substance originated from a larger batch which is likely to be circulating in Regina. The substance that was tested is described as being purple in colour.
Our officers work hard to take illicit drugs off the streets. Success in our drug trafficking investigations, on its own, is not enough to eliminate drug use, addiction and overdoses. It takes all of us to create community safety and well-being.
How can you help?
- Learn the signs of a possible drug overdose. These are:
- Difficulty walking/talking/staying awake
- Blue lips or nails
- Very small pupils
- Cold and clammy skin
- Dizziness and confusion
- Extreme drowsiness
- Choking, gurgling or snoring sounds
- Slow, weak or no breathing
- Inability to wake up, even when shaken or shouted at.
- Carry and know how to properly use Naloxone (Narcan). Learn more about where to get free kits here.
- Create a safety plan to reduce harm. Do not use alone and seek out harm reduction services in the community.
- Know the Good Samaritan Drug Overdose Act. This act protects those experiencing a drug overdose or anyone present during an overdose from charges for possession of a controlled substance when they call 9-1-1 for help. More information about the Good Samaritan Drug Overdose act is available here.